Q. The generic form of Xanax, alprazolam, does not work for me. It is at best 50 percent effective.

A few years ago I was given alprazolam in place of Xanax. My panic attacks came back with a vengeance. I kept thinking I had missed a dose. After three refills over three months and a visit to my doctor, I asked him if other people had complained. He said yes and wrote the prescription for Xanax only. It made a noticeable difference.

My insurance company recently stopped allowing this and now I can only afford alprazolam. My anxiety is back. What’s going on?

A. Whenever a benzodiazepine drug like alprazolam, clonazepam, diazepam or lorazepam is stopped suddenly the patient can experience withdrawal symptoms. These include anxiety, panic, insomnia, muscle spasms, shock-like sensations, dizziness and headache.

It seems as though you may have had a withdrawal reaction when you switched to the generic alprazolam. That suggests that the generic is not truly equivalent for you. Perhaps your doctor can intervene with the insurance company on your behalf.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. wes
    07008
    Reply

    yes all these inferior brand generics i do not think are fda controlled something must be done

  2. Michele
    Florida
    Reply

    I have been on Xanax for over 10 years and I wish I never had started using it! I have been lucky enough in the past to use Sandoz brand which worked well for me when the Xanax generic came out. I can no longer find a pharmacy (central Florida) that carries it consistently and the past month I had to settle for DAVA brand. OMG!!! I am experiencing horrible symptoms and am jittery, can’t sleep, very high blood pressure, tremors, body aches and pains and more terrible symptoms….I can’t calm down…the exact opposite as I am supposed to feel. This is definitely NOT the same as Xanax.!!! I just switched Doctors and was told it sounded like I was experiencing withdraw symptoms!!! I feel HORRIBLE and I can’t look for Sandoz or Greenstone for refill for 15 more days! I hope I can hold on:(

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.